If you look at the warning labels of most anti-depressant and other SSRI medications, one of the listed side effects is vivid or strange dreams. That’s to be expected, however. After all, these medications rely on altering brain chemistry to help. And you would expect that this would have an effect on someone’s dreaming.
However, SSRIs and other anti-depressants aren’t the only medications that will give you strange dreams. If you’ve noticed that your night times are a little more active or a little more worrisome, you should look to see if you’re taking one of these six types of medications.
Six types of medications that cause nightmares
1. Ambien (zolpidem sulfate)
Ambien is one of the most prescribed drugs for insomnia. Unfortunately, with a good night’s sleep come some side effects. In 2013, the FDA issued a recommendation that doctors start prescribing lower doses than they previously had. This was out of concerns that current doses were leaving people groggy and impaired in the mornings.
This lowered dosage reduced the number of complaints regarding grogginess, but there are still significant reports of people who complain of sleepwalking, extremely vivid dreams, and even hallucinations. If this is a cause for concern for you, you should discuss alternate therapies with your doctor.
2. Beta Blockers
Beta blockers, such as Propranolol, treat high blood pressure, abnormal heart rhythms, and migraines. Because propranolol is a lipophilic beta-blocker, it is able to penetrate the blood-brain barrier to work its magic on the brain. In cases where lipophilic beta-blockers are treating migraines, doctors substitute non-lipophilic blockers, such as Atenolol. However, there are still people who suffer from nightmares and hallucinations when using this substitute.
In some cases, beta blockers are also responsible for sleepwalking and other significant side effects. However, by taking this medication in the mornings instead of at bedtime, you can possibly avoid nightmares.
Selective serotonin reuptake inhibitors are some of the most prescribed medications in the world. As we said, these medications are used to treat everything from anxiety to depression to OCD behaviors. Unfortunately, virtually every SSRI affects individuals differently. However, just because Prozac gives you vivid dreams, this does not mean Xanax will. It’s up to you and your doctor to try different courses of medication, to see what will and won’t work for you. If you avoid taking your meds because of side effects, that’s not a good thing.
Some statins have the side effect of causing nightmares and vivid dreams. For example, Zocor, a common blood pressure statin is known for causing strange dreams in some people. Thankfully, there are a wide range of statins available, so it should be fairly easy for your doctor to find one that won’t have you wandering through marshmallow fields with purple alligators at night.
5. Anti-seizure medications
Some anti-seizure medications, like Levodopa and Depakote (divalproex sodium), have nightmares and abnormal dreams listed as side effects. Epilepsy patients note weird dreams and nightmares when taking medications like Lamictal (lamotrigine), which treats temporal lobe epilepsy. However, many sufferers from TLE report vivid dreams and recurring nightmares as a symptom of their condition.
6. Erythromycin and Clarithromycin Antibiotics
A study in 2016 revealed that several people reported a sudden onset of nightmares after taking erythromycin. Erythromycin is a common antibiotic that treats bacterial infections, such as strep throat. In one particular case, a 19-year old woman was so affected that she actually stopped taking her meds (which we don’t ever suggest you do) to stop the nightmares. Thankfully, she changed over to Azithromycin and was able to complete her antibiotic course without any further problems.
It is suspected that the antibiotic had some effect on the central nervous system that had previously gone undiagnosed. This has led some doctors to suggest that people with a history of psychological disturbances or nightmares should not use erythromycin and instead should use alternate broad spectrum antibiotics.
What to do if you’re prescribed medications that cause nightmares
If you notice that you’re taking medications that cause nightmares or a disruption in your sleeping habits, talk to your doctor. Don’t ever stop taking your meds cold turkey; that can be worse for you than losing some sleep. There are a lot of different medications that work in different ways. With your doctor’s help, you can find one that will help you and let you sleep undisturbed through the night.
LowestMed’s Health Information Center is meant for educational purposes and is not intended for medical advice. If you would like to recommend any story ideas, feel free to contact us.